Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 28, 2019, 9:02 AM CDT for Dickinson County, Morris County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2019, 9:02 AM CDT (14:02 UTC)
- Expired
- Mar 28, 2019, 9:30 AM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dickinson County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WUUS53 KTOP 281402
SVRTOP
KSC041-127-281430-
/O.NEW.KTOP.SV.W.0003.190328T1402Z-190328T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
902 AM CDT THU MAR 28 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Dickinson County in central Kansas...
Northwestern Morris County in east central Kansas...
* Until 930 AM CDT.
* At 901 AM CDT, a severe thunderstorm was located near Hope, moving
northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Hope around 910 AM CDT.
Herington around 920 AM CDT.
Woodbine around 925 AM CDT.
Latimer around 930 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9693 3872 9668 3861 9696 3861 9719
3869 9725
TIME...MOT...LOC 1401Z 239DEG 28KT 3865 9713
HAIL...1.00IN
WIND...<50MPH
$$
Skow1 follow-up statement
967
WWUS53 KTOP 281421
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
921 AM CDT THU MAR 28 2019
KSC041-127-281430-
/O.CON.KTOP.SV.W.0003.000000T0000Z-190328T1430Z/
Dickinson-Morris-
921 AM CDT THU MAR 28 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR SOUTHEASTERN DICKINSON AND NORTHWESTERN MORRIS COUNTIES...
At 921 AM CDT, a severe thunderstorm was located 4 miles north of
Herington, moving northeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Latimer around 930 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3887 9693 3872 9668 3861 9696 3861 9719
3869 9725
TIME...MOT...LOC 1421Z 239DEG 28KT 3873 9696
HAIL...1.00IN
WIND...<50MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:44 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 28, 6:44 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 644 AM CDT Thu Mar 28 2019 ...Update to aviation forecast discussion... .SHORT TERM...(Today through Friday) Issued at 327 AM CDT Thu Mar 28 2019 Broad, low amplitude mid level ridge is observed over the central plains this morning. Several weak embedded vorticity maxima are present within the mean flow with the most prominent entering western Kansas at the current hour. A 50 kt low level jet ahead of the sfc trough in southeast Colorado continues to stream warm, moist air into the area as temps have remained mild in the upper 50s. Dewpoints in the 50s are beginning to enter portions of central Kansas, rising to the middle 50s later today. With the weak subtle lift aloft and meager lapse rates in the region, short term guidance is having much difficulty discerning how precip and subsequent sfc boundary evolves. Overall consensus based on current obs and trends is for showers and thunderstorms to develop along and just north of the sfc front coinciding with the incoming upper wave across far northern Kansas. As convection moves into a more favorable environment in our CWA, expect coverage to expand however remain mostly confined to areas along and north of Interstate 70 through the afternoon. Forecast soundings, particularly the RAP depict decent MUCAPE values up to 1500 J/KG and effective shear around 40 kts. This environment may support isolated rotating updrafts capable of producing hail and gusty winds during this period. Resulting cold pools from the convection pushes the boundary southward by the evening hours with most guidance depicting another subtle shortwave trough providing adequate lift for showers and thunderstorms during the evening hours. Effective shear remains marginal while MUCAPE is up to 1000 J/KG. Overall, not seeing a strong signal for any organized severe convection, however still could not rule out small hail and gusty winds overnight. Locally heavy rainfall is most likely with the intense updrafts. A quick inch to 1.5 inches of rainfall cannot be ruled out through Friday morning across far northeast Kansas. In terms of temps today, highs were adjusted to account for better precip chances north of Interstate 70. Also increased mixing of the boundary layer up to 825 mb south of the interstate raised highs to the lower 70s. Near the Nebraska border, highs in the low 60s will be common. On Friday, main upper trough off the California coastline elongates as it stretches towards the four corners region. While scattered showers are likely to linger through the day, consensus guidance has shifted the frontal boundary further south towards southeast Kansas in the afternoon and evening. Not only does it impact precip chances, but also adjustments to cool highs Friday from the low 40s in north central areas to the 50s elsewhere. Additional thunderstorm development will once again be possible near and north of this boundary impacting far east central areas of the CWA. The environment is characterized by bulk shear from 0-6 km at 50 kts while MUCAPE values are up to 1500 J/KG. There is a decent possibility for a few stronger updrafts producing small hail and gusty winds in the aforementioned areas. Overall rainfall totals for the period were adjusted down slightly, ranging from half of an inch in central Kansas to 1.50 inches towards far eastern Kansas. Locally higher amounts to 2 inches or more is certainly possible. .LONG TERM...(Saturday through Wednesday) Issued at 327 AM CDT Thu Mar 28 2019 Into Saturday, precipitation will possibly linger into the first half of the day with the mid to upper trough slow to advance through the area. Split flow should be set up over the area into the first half of the upcoming week as high pressure at the surface expands over the region. Considering this is the likely scenario, only expect any lingering precipitation on Saturday morning to remain light with a relatively shallow saturated layer per sounding profiles amongst nearly all solutions. Low to mid level frontogenetical response should continue to weaken as the cold front pushes well southeast of the area into the later morning and afternoon hours Saturday. Thermal profiles suggest that snow should be hard to come by. But, due to some temperatures around freezing at the surface and just cold enough aloft to possibly activate some ice crystal nuclei then there could be just enough support for a light rain / snow mix for a brief period of time. CAA will be dominate through area with a brisk north wind making for a windy day as the pressure gradient is slow to relax until the evening hours as the modified cP airmass expands into the area. High temperatures on Saturday should still see 40s overall with H85 temps around the negative 5C range. Dry conditions with temperatures warming back into the 50s and 60s should be common again across the area with heights rises over the area and any anticipated minor shortwaves passing south of the area focused over the southern Plains mainly. Into the latter portion of the week, the next more significant Pacific trough works into the area with a slightly negative tilt could bring back chances for showers and storms. Moisture quality questions remain for this period, so how much or if severe weather is present will look to subsequent model runs to get a better indication. All indications are spring temperatures should remain in the forecast. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 637 AM CDT Thu Mar 28 2019 VFR to start forecast period. There is a 50 low level jet sampled by radar wind profiler that will gradually wane before 14Z. Frontal boundary north of terminals is expected to shift southward through the afternoon with scattered TSRA developing in the vicinity. Models differ on placement of the boundary and precipitation so confidence is below average for timing of activity in the 16 to 18Z time frame. As the boundary arrives, cigs gradually fall to MVFR near 22Z and IFR around 2Z. Scattered showers with isolated TSRA lingers overnight. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Prieto LONG TERM...Drake AVIATION...Prieto
Hazardous weather outlook, Mar 28, 3:41 AM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Thu Mar 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-290845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Thu Mar 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are possible later this morning and afternoon with the best chances being along and north of Interstate 70. A few storms may be strong with hail, gusty winds, and locally heavy rainfall being the main hazards. As the frontal boundary pushes southward, additional thunderstorms are possible this evening and overnight for the entire outlook area. Chances for severe weather are low with main hazard being locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional thunderstorms are possible through Friday afternoon. A few storms may be strong with hail and gusty winds, especially south of Interstate 70. Locally heavy rainfall remains possible with rainfall totals from three quarters of an inch to 1.50 inches of rainfall possible through Friday evening across east central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Mar 28, 7:43 AM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Topeka KS 743 AM CDT THU MAR 28 2019 KSZ034-281315- Ottawa- 743 AM CDT THU MAR 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTTAWA COUNTY UNTIL 815 AM CDT... At 743 AM CDT, Doppler radar was tracking a strong thunderstorm near Minneapolis, moving east at 20 mph. Dime size hail will be possible with this storm. Locations impacted include... Minneapolis, Bennington and Wells. LAT...LON 3902 9784 3920 9786 3926 9745 3900 9743 TIME...MOT...LOC 1243Z 265DEG 18KT 3912 9776 JP
Special weather statement, Mar 28, 8:22 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
822 AM CDT THU MAR 28 2019
KSZ035-281345-
Dickinson-
822 AM CDT THU MAR 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 845 AM CDT...
At 822 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, moving northeast at 20 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Carlton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3881 9737 3889 9724 3864 9705 3861 9718
3861 9737
TIME...MOT...LOC 1322Z 242DEG 18KT 3865 9745
SkowSpecial weather statement, Mar 28, 8:32 AM CDT, 30 minutes before
Special Weather Statement National Weather Service Topeka KS 832 AM CDT THU MAR 28 2019 KSZ020-021-034-281400- Clay-Cloud-Ottawa- 832 AM CDT THU MAR 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTTAWA... SOUTHWESTERN CLAY AND SOUTHEASTERN CLOUD COUNTIES UNTIL 900 AM CDT... At 831 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Longford, moving northeast at 25 mph. Dime size hail will be possible with this storm. This strong thunderstorm will be near... Longford and Oak Hill around 845 AM CDT. Idana around 900 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3948 9738 3925 9707 3912 9744 3922 9759 TIME...MOT...LOC 1331Z 242DEG 23KT 3918 9744 Skow
Local storm report, Mar 28, 8:44 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 AM CDT THU MAR 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM HAIL 3 SW WELLS 39.11N 97.59W
03/28/2019 E1.00 INCH OTTAWA KS PUBLIC
&&
ACHSpecial weather statement, Mar 28, 8:49 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
849 AM CDT THU MAR 28 2019
KSZ035-037-281430-
Dickinson-Morris-
849 AM CDT THU MAR 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES UNTIL 930 AM CDT...
At 849 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Carlton to near Ramona to
5 miles northeast of Peabody. Movement was northeast at 25 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Hope around 855 AM CDT.
Enterprise and Burdick around 910 AM CDT.
Herington and Woodbine around 915 AM CDT.
Latimer around 930 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3897 9703 3875 9683 3852 9677 3852 9693
3861 9693 3861 9719 3875 9731
TIME...MOT...LOC 1349Z 234DEG 21KT 3877 9719 3856 9706 3822 9703
SkowThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 7:43 AM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| Mar 28, 7:59 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 31 min |
| Mar 28, 8:22 AM CDT | Special Weather Statement | TOP | Dickinson | 23 min |
| Mar 28, 8:32 AM CDT | Special Weather Statement | TOP | Clay | 28 min |
| Mar 28, 8:49 AM CDT | Special Weather Statement | TOP | Dickinson | 41 min |
| Mar 28, 9:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
| Mar 28, 9:40 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 50 min |
| Mar 28, 9:51 AM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Mar 28, 10:01 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 3 hr |
| Mar 28, 10:07 AM CDT | Special Weather Statement | TOP | Republic | 23 min |
| Mar 28, 10:15 AM CDT | Special Weather Statement | TOP | Morris | 30 min |
| Mar 28, 10:18 AM CDT | Special Weather Statement | TOP | Lyon | 27 min |
| Mar 28, 10:32 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Mar 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 18 min |
| Mar 28, 11:02 AM CDT | Special Weather Statement | TOP | Morris | 28 min |
| Mar 28, 11:09 AM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| Mar 28, 11:30 AM CDT | Special Weather Statement | TOP | Wabaunsee | 30 min |
| Mar 28, 12:10 PM CDT | Areal Flood Advisory | TOP | Republic, Washington | 3 hr |
| Mar 28, 12:41 PM CDT | Special Weather Statement | TOP | Wabaunsee | 34 min |
| Mar 28, 2:15 PM CDT | Special Weather Statement | TOP | Osage | 45 min |
| Mar 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 39 min |
| Mar 28, 2:42 PM CDT | Special Weather Statement | TOP | Franklin | 48 min |
| Mar 28, 3:08 PM CDT | Special Weather Statement | TOP | Franklin | 37 min |
| Mar 28, 3:34 PM CDT | Special Weather Statement | TOP | Pottawatomie | 41 min |
| Mar 28, 3:56 PM CDT | Special Weather Statement | TOP | Jackson | 64 min |
| Mar 28, 4:14 PM CDT | Special Weather Statement | TOP | Pottawatomie | 31 min |
| Mar 28, 5:32 PM CDT | Special Weather Statement | TOP | Douglas | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.